Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2022, 8:24 PM CDT for 4 counties in Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2022, 8:24 PM CDT (01:24 UTC)
- Expired
- May 18, 2022, 9:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Finney County, KS, Kearny County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:25 PM CDT | TSTM WND GST 60 | 19 Nnw Deerfield, KS | |
| May 18, 8:43 PM CDT | TSTM WND DMG | 7 N Deerfield, KS | IRRIGATION PIVOTS BLOWN OVER. |
| May 18, 8:45 PM CDT | TSTM WND GST 49 | 4 Nw Holcomb, KS | MESONET STATION RTFKU ROTH TECH FARM. |
| May 18, 8:58 PM CDT | TSTM WND GST 69 | 10 Ssw Friend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
392
WUUS53 KDDC 190124
SVRDDC
KSC055-093-101-171-190215-
/O.NEW.KDDC.SV.W.0076.220519T0124Z-220519T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
824 PM CDT Wed May 18 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Kearny County in southwestern Kansas...
Northwestern Finney County in southwestern Kansas...
Southern Scott County in west central Kansas...
Southwestern Lane County in west central Kansas...
* Until 915 PM CDT.
* At 823 PM CDT, a severe thunderstorm was located 15 miles southeast
of Leoti, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10154 3827 10112 3861 10113 3834 10045
3777 10105 3818 10154
TIME...MOT...LOC 0123Z 299DEG 28KT 3829 10122
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER1 follow-up statement
388
WWUS53 KDDC 190213
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
913 PM CDT Wed May 18 2022
KSC055-093-101-171-190223-
/O.EXP.KDDC.SV.W.0076.000000T0000Z-220519T0215Z/
Kearny KS-Finney KS-Scott KS-Lane KS-
913 PM CDT Wed May 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEARNY...NORTHWESTERN
FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN LANE COUNTIES WILL EXPIRE AT
915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
LAT...LON 3826 10154 3827 10112 3861 10113 3834 10045
3777 10105 3818 10154
TIME...MOT...LOC 0213Z 299DEG 28KT 3811 10081
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:54 PM CDT, 30 minutes earlier.
Area forecast discussion, May 18, 7:54 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 754 PM CDT Wed May 18 2022 ...Severe Thunderstorms Possible through midnight... .MESOSCALE DISCUSSION... Issued at 749 PM CDT Wed May 18 2022 Key Messages... Strong to Severe Thunderstorms will move across southwest Kansas early tonight. Wind gusts as high as 60 to 70 mph still looks possible from these storms. Hail up to 2 inches will also be possible west of a Garden City to Liberal line. The area most favorable for the stronger thunderstorms will be west of a Garden City to Dodge City line before 10 pm. After 10pm the potential for strong winds will be possible for locations near the Oklahoma border from Liberal eastward. Strong winds preceding these thunderstorms early this evening may also result in reduced visibilities due to blowing dust. Technical Discussion... SPC Meso Analysis showing surface and deep moisture convergence increasing ahead of an 500mb vort lobe. In this area the thunderstorms are increasing in coverage across west central Kansas. 0-6km shear at 00z Thursday in this area was 40 knots with an area of +8 C/KM mid level lapse rates. Models continue to be in decent agreement with this area of enhanced forcing ahead of the 500mb vort lobe moving across southwest through midnight. At this time it appears that the most favorable track for this developing cluster of storms still will be along the eastern edge of the 700mb 10-12C temperature gradient and along the 0-1km Theta-e ridge axis that is forecast by the RAP to extend from northwest Oklahoma into west central Kansas. Strong winds as high as 60 to 70 mph will be possible through the entire time frame given DCAPE forecast early tonight. Large hail may be focused early in the event as SPC has cooling mid level lapse rate after sunset. Strong thunderstorms, some capable of wind gusts of 50 to near 60 mph, will be possible as far east as highway 283 as these storms cross western Kansas early tonight. && .SHORT TERM...(This evening through Thursday) Issued at 147 PM CDT Wed May 18 2022 Scattered thunderstorms are expected to form across eastern Colorado this afternoon and move into southwest Kansas this evening. These storms then slide eastward along the KS/OK border tonight. The atmosphere across southwest Kansas will be unstable leading to a few of the storms to become severe with large hail and damaging winds being the main concern. Otherwise expect an increase in cloudiness overnight. These clouds should dissipate tomorrow morning with mostly clear skies expected for the remainder of the day. Winds look to start out form an easterly direction this afternoon shifting to a southerly direction this evening. These southerly winds continue through tonight shifting to the southwest tomorrow with increase in speed. Very dry air is also expected to be in place across far western Kansas tomorrow. The combination of strong winds and low RHs will bring critical fire weather conditions to far western Kansas tomorrow afternoon. As for temperatures, lows tonight will range form the low 50s across west central Kansas to low 60s across south central Kansas. Highs tomorrow will reach into the upper 90s with some places cracking the 100 degree mark. .LONG TERM...(Thursday night through Wednesday) Issued at 147 PM CDT Wed May 18 2022 An upper level low will slide across the US/Canada border as we start the long term forecast with a long wave trough digging into the Intermountain west. This will help push a strong cold front through through western Kansas Thursday night shifting winds to the north. These northerly winds continue through Saturday night bringing cooler air to the CWA. Mostly clear skies are expected Thursday night through Friday with an increase in cloudiness Friday night. Mostly cloudy skies are expected throughout the day Saturday. A few showers will be possible Saturday with northern portions of the CWA having the best chance. Sunday and Monday then look dry as we will be between systems. The next system looks to move into the area Monday night into Tuesday as a disturbance moves out of the Central Rockies and into western Kansas. Most of the ensemble models hint at least some measurable precipitation across the entire CWA. But looking at past trends it makes me think most places will remain dry. As for temperatures, highs will start out in the 70s Friday with 50s to low 60s on Saturday. We then slowly warm back up with highs around 70 degrees Sunday and Monday then in the 70s Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 545 PM CDT Wed May 18 2022 Isolated convection over eastern Colorado will continue spreading east and begin to expand into larger clusters this evening over southwest Kansas. The strongest storms may bring relatively lower ceilings to Liberal and Garden City between about 2 and 4z, but most of the activity will be rather high based with a severe wind and golf ball hail risk. Risk at HYS is virtually nil, and not likely at DDC either, however the trend will be monitored for TAF updates with respect to timing/threats at all sites. && .FIRE WEATHER... Issued at 200 AM CDT Wed May 18 2022 Strong northerly winds gusting around 40 mph are expected throughout the day Thursday behind a cold front. In addition, dry air will envelop far western Kansas by the afternoon with relative humidity dipping into the teens and single digits. The combination of these two features will increase fire danger across far western Kansas. A Fire Weather Watch has been issued to account for this. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 99 52 75 / 50 0 0 0 GCK 55 99 50 73 / 60 0 0 0 EHA 54 101 50 76 / 80 0 0 0 LBL 55 101 52 77 / 70 0 0 0 HYS 58 98 52 72 / 10 0 0 0 P28 62 100 62 80 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday for KSZ043-061>063-074>076-084>086. && MESOSCALE...Burgert SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Russell FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 18, 2:41 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Wed May 18 2022 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Wed May 18 2022 /141 AM MDT Wed May 18 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Wednesday. Day 1 Discussion ---------------- Another complex of thunderstorms is expected to arrive from Colorado Wednesday evening, impacting the western zones. Marginally severe hail and wind gusts are expected. This risk is expected to remain west of US 283. Day 1 Hazards -------------- * Severe thunderstorm wind/hail: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Monday. Days 2-7 Discussion ------------------- Unseasonably hot temperatures and strong southwest winds are expected to create critical fire danger Thursday afternoon, along and west of US 83. A fire weather watch remains in effect. A strong cold front will follow Thursday night. Areas of frost are possible Sunday morning. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Excessive cold/frost: Limited risk * Monday - Severe thunderstorm wind/hail: Limited risk * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of US 283 tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Special weather statement, May 18, 6:52 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
552 PM MDT Wed May 18 2022
KSZ061-190015-
Hamilton KS-
552 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of northwestern
Hamilton County through 615 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or near Coolidge, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Coolidge around 605 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Kansas.
&&
LAT...LON 3814 10204 3820 10172 3793 10168 3794 10204
TIME...MOT...LOC 2352Z 263DEG 16KT 3804 10208
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 18, 6:59 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
659 PM CDT Wed May 18 2022
KSZ061-062-190030-
Kearny KS-Hamilton KS-
659 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of southeastern
Hamilton and southwestern Kearny Counties through 730 PM CDT/630 PM
MDT/...
At 659 PM CDT/559 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3781 10174 3801 10172 3806 10141 3775 10143
TIME...MOT...LOC 2359Z 273DEG 10KT 3790 10165
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 18, 7:16 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
616 PM MDT Wed May 18 2022
KSZ061-190045-
Hamilton KS-
616 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of northern Hamilton
County through 645 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Coolidge, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Kansas.
&&
LAT...LON 3826 10189 3826 10160 3820 10154 3815 10154
3801 10193 3815 10205 3816 10204
TIME...MOT...LOC 0016Z 237DEG 22KT 3813 10191
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 18, 7:29 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
729 PM CDT Wed May 18 2022
KSZ061-062-074-075-190100-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
729 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties through 800 PM CDT/700 PM MDT/...
At 729 PM CDT/629 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3788 10176 3801 10159 3782 10127 3762 10154
TIME...MOT...LOC 0029Z 316DEG 11KT 3785 10159
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 18, 7:38 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
738 PM CDT Wed May 18 2022
KSZ043-061>063-190130-
Finney KS-Kearny KS-Hamilton KS-Scott KS-
738 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of northeastern
Hamilton, northern Kearny, northwestern Finney and southwestern Scott
Counties through 830 PM CDT/730 PM MDT/...
At 738 PM CDT/638 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Tribune, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10113 3838 10113 3833 10097 3787 10142
3826 10182
TIME...MOT...LOC 0038Z 316DEG 28KT 3828 10169
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 18, 8:00 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
800 PM CDT Wed May 18 2022
KSZ061-062-190130-
Kearny KS-Hamilton KS-
800 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of southeastern
Hamilton and southwestern Kearny Counties through 830 PM CDT/730 PM
MDT/...
At 759 PM CDT/659 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3777 10166 3794 10169 3805 10138 3775 10134
TIME...MOT...LOC 0059Z 251DEG 7KT 3788 10152
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 18, 7:29 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 18, 7:38 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| May 18, 8:00 PM CDT | Special Weather Statement | DDC | Kearny | 30 min |
| May 18, 8:27 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 33 min |
| May 18, 9:00 PM CDT | Special Weather Statement | DDC | Finney, Grant, Gray, Haskell, Kearny, Lane and 4 more | 45 min |
| May 18, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 41 min |
| May 18, 9:44 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell, Hodgeman, Seward, Stevens | 46 min |
| May 18, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 44 min |
| May 18, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade | 43 min |
| May 18, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Hodgeman, Meade, Seward | 48 min |
| May 18, 11:13 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| May 18, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 49 min |
| May 19, 12:40 AM CDT | Special Weather Statement | DDC | Comanche | 65 min |
| May 19, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 62 min |
| May 19, 2:29 AM CDT | Special Weather Statement | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.